Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 269, NWS Des Moines, IA

August 21, 2017Emmet County, Kossuth County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 21, 2017, 2:02 PM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2017, 2:02 PM CDT (19:02 UTC)
Expired
Aug 21, 2017, 2:31 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA

The radar

The Minneapolis radar (KMPX), 179 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

064 
WUUS53 KDMX 211902
SVRDMX
IAC063-109-147-211945-
/O.NEW.KDMX.SV.W.0269.170821T1902Z-170821T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
202 PM CDT MON AUG 21 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Eastern Emmet County in northwestern Iowa...
  Kossuth County in north central Iowa...
  Northern Palo Alto County in northwestern Iowa...

* Until 245 PM CDT.

* At 202 PM CDT, a severe thunderstorm was located 10 miles east of
  Five Island Lake, or 11 miles east of Emmetsburg, moving east at 45
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Algona, Emmetsburg, Five Island Lake, Iowa Lake, Union Slogh,
  Armstrong, Bancroft, Swea City, Burt, Whittemore, Titonka,
  Ringsted, Wesley, Fenton, Lakota, Lone Rock, Ayrshire, Ledyard,
  Cylinder and Sexton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4350 9397 4306 9397 4302 9484 4350 9455
TIME...MOT...LOC 1902Z 258DEG 39KT 4317 9446 

HAIL...<.75IN
WIND...60MPH
 
$$

Small
1 follow-up statement
349 
WWUS53 KDMX 211931
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
231 PM CDT MON AUG 21 2017

IAC063-109-147-211941-
/O.CAN.KDMX.SV.W.0269.000000T0000Z-170821T1945Z/
Emmet IA-Kossuth IA-Palo Alto IA-
231 PM CDT MON AUG 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EMMET...KOSSUTH AND
NORTHERN PALO ALTO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4350 9397 4306 9397 4302 9484 4350 9455
TIME...MOT...LOC 1926Z 258DEG 39KT 4323 9404 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:39 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 21, 12:39 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1239 PM CDT Mon Aug 21 2017

.SHORT TERM.../Today through Tonight/
Issued at 409 AM CDT Mon Aug 21 2017

Difficult forecast for the next 24 hours or so. There is a lot
going on and any one thing can impact the forecast. This morning's
convection is the result of warm advection and a low level jet
moving across the state. These storms should slowly shift east
through the day and dissipate. They are slow moving however and
have dumped several inches of rainfall across west central Iowa.
There should be a lull from later morning into the afternoon but
cloud cover and the eclipse will have an impact on temps so high's
today are difficult to figure. The eclipse will impact the temps
for a short time but if clouds linger and don't allow the sun,
once it returns to warm things up, then we could be considerably
cooler than what I have going. In general I knocked highs down
about a category or so from guidance.

Later this afternoon and tonight a cold front will push through
the state in conjunction with a pretty strong trough sweeping from
the Plains into the Great Lake. We will have sufficient
instability around as well as shear and a frontal boundary as well
as boundaries left by the morning storms. Storms are expected to
re-fire late afternoon and tonight but really could develop in a
more widespread regime than just the cold front. Heavy rainfall
and severe storms are possible especially this evening and large
hail and damaging wind are the main threats but a few tornadoes
are also possible. By 12Z Tuesday the front should be through all
but the far southeast part of the state.

As for the eclipse viewing...it is not looking great for Iowa
since there will be quite a bit of cloud cover and moisture
surging north ahead of the cold front. So even if sun does occur,
it will likely pop more clouds.

.LONG TERM.../Tuesday through Sunday/
Issued at 409 AM CDT Mon Aug 21 2017

Compared to the short term, the long term is relatively benign.
The Great Lakes low and upper trough moves east as a ridge builds
over the Rockies. The cold front that will push across the state
through Monday night will keep some lingering clouds/showers going
on Tuesday morning but should be done by early morning. We will be
in northwest flow for much of the week so temps will be
comfortable and we should be dry for the most part until the
weekend. Anytime we are in NW flow, it is difficult to pick out
the potential for and timing of weak shortwaves that tend to move
through the flow but these usually do not result in much precip
for us. One such shortwave may possibly impact the state on
Thursday. The Euro and Canadian models bring light precip into the
northwest Wednesday night/Thursday morning then fizzle out any
precip chances during the day while the GFS is a little more
robust keeping light precip across the north through the day.
Model blends held a slight chance across the northwest early
Thursday. Since the impact is minimal and confidence in any one
solution is low at this point, these low PoP's were left in
there.

A more significant wave moves across the region over the weekend
bringing a somewhat better chance for showers and isolated storms.
Again the GFS is way more bullish on precip than any of the other
models so there is low confidence PoP's left in the grids for the
weekend. Highs will be a few degrees below normal from mainly
mid-week through the weekend but so will humidity levels. All in
all not a bad stretch coming up once we get past Tuesday morning.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1236 PM CDT Mon Aug 21 2017

TAF forecast a mess as round one of showers and thunderstorms to
impact KMCW in the next few hours... with more widespread showers
and thunderstorms arriving overnight. Thunderstorms should be very
widespread in coverage and periods of heavier rain may reduce
visibility to 3 miles or less. Have left IFR TEMPO groups from
vsby out of TAFs for now. These may need to be added in during
next update. Thunderstorm timing will obviously need to be
refined as well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FAB
LONG TERM...FAB
AVIATION...Kotenberg
Hazardous weather outlook, Aug 21, 4:03 AM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
403 AM CDT Mon Aug 21 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-220915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
403 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Periods of thunderstorms will occur today and tonight. There is a
marginal risk for hail and strong wind with the storms this
morning, along with heavy rainfall that could lead to localized
flooding.

There is a slight risk for severe storms late this afternoon and
tonight. All modes of severe weather is possible along with heavy
rainfall which could lead to localized flooding. Very large hail
is possible across much of central Iowa especially north of
Interstate 80 and west of Interstate 35. Damaging wind and a few
tornadoes are possible across all of central Iowa.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

FAB

In the hours before

Special weather statement, Aug 21, 9:43 AM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Des Moines IA
943 AM CDT MON AUG 21 2017

IAZ023-024-034-035-211545-
Humboldt IA-Calhoun IA-Webster IA-Pocahontas IA-
943 AM CDT MON AUG 21 2017

...Gusty Winds and Hail Possible over Northwest Iowa...

At 940 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rockwell City, moving northeast at 20 mph with another strong storm
exiting Buena Vista County into Pocahontas County.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fort Dodge, Pocahontas, Rockwell City, Dakota City, Humboldt, Lake
City, Manson, Laurens, Gowrie, North Twin Lake, Fort Dodge Regional
Airport, South Twin Lake, Dayton, Stratford, Pomeroy, Fonda,
Coalville, Rolfe, Badger and Otho.

LAT...LON 4290 9397 4247 9397 4247 9394 4222 9393
      4221 9485 4247 9486 4248 9488 4290 9492
TIME...MOT...LOC 1440Z 243DEG 15KT 4244 9453

Small
Local storm report, Aug 21, 9:57 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
957 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     HEAVY RAIN       1 NE AUDUBON            41.72N 94.92W
08/21/2017  M5.30 INCH       AUDUBON            IA   FIRE DEPT/RESCUE

&&

BSS
Local storm report, Aug 21, 10:28 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1028 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 NW WALL LAKE          42.31N 95.16W
08/21/2017  M3.30 INCH       SAC                IA   COCORAHS

            COCORAHS OBSERVER REPORTED 3.30 INCHES OVER
            THE LAST 24 HOURS.

&&
Local storm report, Aug 21, 10:30 AM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1030 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HEAVY RAIN       1 SE AUDUBON            41.71N 94.92W
08/21/2017  M3.17 INCH       AUDUBON            IA   AWOS

            AUDUBON AWOS RECORDED 3.17 INCHES OVER THE
            LAST 24 HOURS.

&&
Special weather statement, Aug 21, 11:23 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1123 AM CDT MON AUG 21 2017

IAZ005-015-023-024-035-211715-
Humboldt IA-Palo Alto IA-Kossuth IA-Webster IA-Pocahontas IA-
1123 AM CDT MON AUG 21 2017

...Thunderstorms with Hail over Northwest Iowa...

At 1121 AM CDT, local law enforcement in Pocahontas County reported
a strong thunderstorm with dime sized hail 7 miles northeast of
Pocahontas, moving northeast at 40 mph. Other storms were also
farther west of Pocahontas moving toward Havelock.

Up to nickel size hail will be possible with these storms.

Locations impacted include...
Algona, Pocahontas, Dakota City, Humboldt, Laurens, West Bend, Fonda,
Rolfe, Gilmore City, Wesley, Livermore, Corwith, Bode, Mallard, Lu
Verne, Renwick, Thor, Palmer, Havelock and Rutland.

LAT...LON 4314 9397 4264 9397 4256 9491 4292 9492
TIME...MOT...LOC 1621Z 243DEG 36KT 4279 9454

Small
Special weather statement, Aug 21, 1:39 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
139 PM CDT MON AUG 21 2017

IAZ004-005-015-211945-
Palo Alto IA-Kossuth IA-Emmet IA-
139 PM CDT MON AUG 21 2017

...Strong Storms Moving across Northern Iowa...

At 137 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Okamanpedan Lake to near Five Island Lake
to Silver Lake. Movement was northeast at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Emmetsburg, Okamanpedan Lake, Iowa Lake, Five Island Lake, Union
Slogh, Swan Lake, Silver Lake, Ingham Lake, Armstrong, Bancroft, Swea
City, Burt, Titonka, Ringsted, Fenton, Lakota, Lone Rock, Ayrshire,
Ledyard and Cylinder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4350 9397 4325 9397 4324 9398 4296 9491
      4301 9491 4316 9472 4350 9465
TIME...MOT...LOC 1837Z 241DEG 46KT 4347 9461 4319 9467 4306 9490

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 11:03 PM CDTSpecial Weather StatementDMXCrawford27 min
Aug 20, 11:05 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac40 min
Aug 21, 12:32 AM CDTFlash Flood WarningDMXCrawford6 hr
Aug 21, 1:27 AM CDTSpecial Weather StatementDMXAudubon, Guthrie33 min
Aug 21, 1:31 AM CDTFlash Flood WarningDMXAudubon, Carroll, Crawford, Guthrie6 hr
Aug 21, 1:53 AM CDTSpecial Weather StatementDMXCass22 min
Aug 21, 1:55 AM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto35 min
Aug 21, 2:07 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Audubon, Cass, Guthrie53 min
Aug 21, 2:46 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Guthrie, Madison, Union44 min
Aug 21, 3:02 AM CDTSpecial Weather StatementDMXKossuth43 min
Aug 21, 3:30 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Ringgold, Taylor, Union32 min
Aug 21, 9:43 AM CDTSpecial Weather StatementDMXCalhoun, Humboldt, Pocahontas, Webster62 min
Aug 21, 11:23 AM CDTSpecial Weather StatementDMXHumboldt, Pocahontas52 min
Aug 21, 1:39 PM CDTSpecial Weather StatementDMXEmmet, Kossuth, Palo Alto66 min
Aug 21, 3:43 PM CDTSpecial Weather StatementDMXCalhoun, Carroll, Crawford, Emmet, Humboldt, Kossuth and 4 more77 min
Aug 21, 5:03 PM CDTSpecial Weather StatementDMXAudubon, Boone, Cass, Dallas, Greene, Guthrie and 4 more57 min
Aug 21, 5:37 PM CDTSpecial Weather StatementDMXBoone, Grundy, Hamilton, Hardin, Story53 min
Aug 21, 6:04 PM CDTSpecial Weather StatementDMXJasper, Polk41 min
Aug 21, 6:16 PM CDTSpecial Weather StatementDMXMadison, Warren44 min
Aug 21, 6:26 PM CDTSpecial Weather StatementDMXBlack Hawk, Grundy, Marshall, Tama64 min
Aug 21, 6:38 PM CDTSpecial Weather StatementDMXJasper, Mahaska, Marion52 min
Aug 21, 6:52 PM CDTSpecial Weather StatementDMXClarke, Lucas, Madison, Union, Warren68 min
Aug 21, 6:58 PM CDTSpecial Weather StatementDMXPoweshiek47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.